Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 5, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Mar 15, 2024, 3:47 AM CDT for 13 counties in North Dakota. It took effect at Mar 15, 2024, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2024, 3:47 AM CDT (08:47 UTC)
- In effect from
- Mar 15, 2024, 12:00 PM CDT
- Expired
- Mar 15, 2024, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804 WWUS73 KBIS 150847 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 347 AM CDT Fri Mar 15 2024 NDZ004-005-012-013-022-023-025-151700- /O.NEW.KBIS.WI.Y.0005.240315T1700Z-240316T0200Z/ Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster- Including the cities of Shell Valley, Harvey, Rolette, St. John, Goodrich, Fessenden, Mcclusky, Dunseith, Rugby, Bottineau, Drake, Rolla, Velva, Towner, and Carrington 347 AM CDT Fri Mar 15 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... * WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph expected. Winds will start to shift northwest towards evening. * WHERE...North central North Dakota into the upper James River Valley region. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Objects left unsecured may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ036-037-047-048-050-051-151700- /O.NEW.KBIS.WI.Y.0005.240315T1700Z-240316T0200Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Steele, Tappen, Gackle, Jamestown, Napoleon, Oakes, Ashley, Kulm, Edgeley, Lamoure, Wishek, and Ellendale 347 AM CDT Fri Mar 15 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... * WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph expected. Winds will start to shift northwest towards evening. * WHERE...Portions of south central North Dakota along with the James River Valley. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Objects left unsecured may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Adam/Schild
3 follow-up statements
334 WWUS73 KBIS 151620 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1120 AM CDT Fri Mar 15 2024 NDZ004-005-012-013-022-023-025-160030- /O.CON.KBIS.WI.Y.0005.240315T1700Z-240316T0200Z/ Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster- Including the cities of Drake, Goodrich, Velva, Rolla, St. John, Rolette, Carrington, Fessenden, Towner, Shell Valley, Harvey, Dunseith, Bottineau, Mcclusky, and Rugby 1120 AM CDT Fri Mar 15 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph expected. Winds will start to shift northwest towards evening. * WHERE...North central North Dakota into the upper James River Valley region. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Objects left unsecured may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ036-037-047-048-050-051-160030- /O.CON.KBIS.WI.Y.0005.240315T1700Z-240316T0200Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Jamestown, Kulm, Napoleon, Wishek, Edgeley, Tappen, Lamoure, Ashley, Gackle, Oakes, Steele, and Ellendale 1120 AM CDT Fri Mar 15 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph expected. Winds will start to shift northwest towards evening. * WHERE...Portions of south central North Dakota along with the James River Valley. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Objects left unsecured may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
249 WWUS73 KBIS 152326 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 626 PM CDT Fri Mar 15 2024 NDZ004-005-012-013-022-023-025-160200- /O.CON.KBIS.WI.Y.0005.000000T0000Z-240316T0200Z/ Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster- Including the cities of Dunseith, Towner, Shell Valley, Rolette, Velva, Drake, Rugby, Goodrich, Fessenden, Carrington, Harvey, Rolla, Bottineau, Mcclusky, and St. John 626 PM CDT Fri Mar 15 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph expected. Winds will start to shift northwest towards evening. * WHERE...North central North Dakota into the upper James River Valley region. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Objects left unsecured may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ036-037-047-048-050-051-160200- /O.CON.KBIS.WI.Y.0005.000000T0000Z-240316T0200Z/ Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Edgeley, Kulm, Ellendale, Ashley, Napoleon, Gackle, Oakes, Jamestown, Wishek, Tappen, Lamoure, and Steele 626 PM CDT Fri Mar 15 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph expected. Winds will start to shift northwest towards evening. * WHERE...Portions of south central North Dakota along with the James River Valley. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Objects left unsecured may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Jones
121 WWUS73 KBIS 160155 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 855 PM CDT Fri Mar 15 2024 NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-160300- /O.EXP.KBIS.WI.Y.0005.000000T0000Z-240316T0200Z/ Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Edgeley, Dunseith, Towner, Rolette, Ellendale, Drake, Bottineau, Oakes, St. John, Kulm, Shell Valley, Velva, Harvey, Jamestown, Wishek, Lamoure, Goodrich, Rugby, Mcclusky, Napoleon, Gackle, Tappen, Fessenden, Carrington, Ashley, Rolla, and Steele 855 PM CDT Fri Mar 15 2024 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... Winds have decreased below advisory criteria, although winds will stay breezy through the night. Therefore, the advisory is being allowed to expire. $$ Jones
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 15, 12:50 AM CDT, 2 hours 57 minutes earlier. Its key messages:
- Near-critical fire weather conditions southwest this afternoon.
- Well above average temperatures return today, with a cooldown for the weekend.
- Windy today and Saturday.
Area forecast discussion, Mar 15, 12:50 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1250 AM CDT Fri Mar 15 2024 .KEY MESSAGES... - Near-critical fire weather conditions southwest this afternoon. - Well above average temperatures return today, with a cooldown for the weekend. - Windy today and Saturday. && .UPDATE... Issued at 1250 AM CDT Fri Mar 15 2024 No major forecast changes were needed at the time of this update. The deck of low stratus and patchy fog continues to track eastward over the south central and James River Valley area. Minor adjustments to the sky grid were performed in accordance to the latest satellite trends. Otherwise, the forecast remains on the track at this time. .UPDATE... Issued at 1010 PM CDT Thu Mar 14 2024 Quiet weather continues late this evening. As surface high pressure continues to build into the forecast area, low stratus has cleared further from much of the west and into the north central. We did freshen up sky cover in line with trends from nighttime satellite, as guidance has been wanting to clear clouds from the southwest too quickly. Otherwise, the main change with this update was to add in mention of patchy fog in far south central North Dakota and the James River Valley. Visibilities have not dropped too low as far as we've seen, and as stratus continues to slowly erode through the night, not thinking fog will be too much of a problem. .UPDATE... Issued at 659 PM CDT Thu Mar 14 2024 Surface high pressure is centered over southeast Montana, and is slowly pushing into western North Dakota. The majority of the forecast area is still socked in with low stratus, with the exception of the far northeast where the edge of the cloud deck has been slowly diminishing. We are starting to see a few pockets of lower visibility in central North Dakota, so will have to see if this trend continues and becomes more widespread. No major changes with this update. && .DISCUSSION... Issued at 224 PM CDT Thu Mar 14 2024 Low level stratus persists over the entire forecast area. Clouds will clear out later this afternoon through tonight from west to east as surface high pressure propagates into the state. Clear skies and light winds tonight may lead to additional patchy fog development early Friday morning. However, confidence is low due to winds with a westerly component that will likely remain around 5 to 10 mph, with strong winds just off the surface. Thus even if fog develops, it should help prevent or limit any dense fog development. High pressure will dip south through the day Friday as a clipper system dives southeast from central Canada, down to the northern Great Lakes region, and to southeastern Canada. This will bring a fairly strong cold frontal boundary through the forecast area starting later in the day. The best pressure rises and CAA are more during the overnight hours Friday night which may limit winds from maxing out during the day. Near advisory to advisory level winds are possible Friday afternoon and especially Friday night. However, confidence isn't high enough for headlines at this time. This frontal boundary will lead to a cooldown through the weekend. For Sunday, near average to slightly below average highs are possible. Other than gusty winds, expecting conditions to dry out and relative humidity values to tank Friday afternoon in the south. With gusty winds, this may lead to near-critical fire weather conditions in the southwest during the afternoon. Saturated near-surface soils that are still frozen or barely thawed, resulting in standing water in some locations, will help limit the threat for most areas further east and north. A west CONUS ridge looks to develop Sunday and gradually try to slide eastward through Tuesday. This looks to put the forecast area on the warm side of the ridge Monday. Associated surface warm frontal boundary will help boost temperatures back into the 50s to mid 60s for most of the forecast area. Ensemble guidance then suggests a cooling trend is favored through at least the middle of the week. No significant precipitation is favored at this time, although a more active pattern may return towards the latter half of next week. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1250 AM CDT Fri Mar 15 2024 Some lingering MVFR/IFR ceilings remain over the southern terminals of KBIS and KJMS to begin the TAF period, with KJMS occasionally dropping into LIFR. All other terminals begin the period at VFR conditions. The low stratus deck over the south central into the James River Valley is expected to clear eastward overnight, with all sites at VFR conditions by the early morning. Light winds will shift westward and strengthen to 15-25 knots with gusts up to 35 knots this morning and linger through the end of the TAF period. Low level wind shear will be possible this morning at the terminal of KXWA. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Adam/Jones DISCUSSION...Telken AVIATION...Adam
Hazardous weather outlook, Mar 15, 12:50 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1250 AM CDT Fri Mar 15 2024 NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-160600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1250 AM CDT Fri Mar 15 2024 /1150 PM MDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040>045-160600- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1250 AM CDT Fri Mar 15 2024 /1150 PM MDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near-critical fire weather conditions are possible Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ADAM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:36 AM CDT | Red Flag Warning | BIS | Adams, Billings, Bowman, Burleigh, Dickey, Emmons and 12 more | 16 hr |
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.